Lightning, Allegany
- When
- June 29, 3:25 PM EST
- Where
- Allegany County, West Clarksville
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.257, -78.028 (the zone’s center; the record gives no point)
A house was struck by lightning and set ablaze in the town of West Clarksville. The house was destroyed and left unlivable.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A house was struck by lightning and set ablaze in the town of West Clarksville. The house was destroyed and left unlivable. A family of three was left homeless.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 29, 2:30 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 330 PM EDT THU JUN 29 2006 .SYNOPSIS... SCATTERED STRONG THUNDERSTORMS HAVE ONCE AGAIN FORMED ACROSS THE REGION THIS AFTERNOON...WITH ONE STORM IN THE ROC AREA PRODUCING GOLFBALL SIZED HAIL. THERE WILL BE THE CHANCE FOR MORE THUNDERSTORMS DURING THE NEXT FEW DAYS...BUT THE VAST MAJORITY OF THE TIME WILL BE RAINFREE. A BROAD LOOK AT THE NEXT 7 DAYS OR SO INDICATES THAT A LONG WAVE TROUGH WILL GENERALLY REMAIN IN PLACE OVER THE GREAT LAKES REGION. THIS SHOULD KEEP TEMPERATURES CLOSE TO SEASONAL NORMALS WITHOUT ANY OPPRESIVE HEAT OR HUMIDITY THROUGH MUCH OF NEXT WEEK. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... A SHORTWAVE CROSSING SOUTHERN ONTARIO LATE THIS AFTERNOON HAS HELPED TO SPARK ANOTHER ROUND OF THUNDERSTORMS ACROSS MUCH OF WESTERN NEW YORK. LIKE YESTERDAY...THE STORMS INITIATED OFF A LAKE BREEZE BOUNDARY SOUTH OF BUFFALO THEN OUTFLOWS TOOK OVER TO SPREAD THE ACTIVITY ACROSS THE GENESEE VALLEY AND WESTERN FINGER LAKES. THE STORMS WILL CONTINUE ACROSS THE REGION DURING THE REMAINDER OF THE AFTERNOON...SUPPORTED BY AN UNSTABLE AIRMASS WITH CAPES OF 1000-1500 J/KG AND LIS OF -4 TO -6. LAKE SHADOWING OFF BOTH LAKES WILL GRADUALLY ERODE OVER THE NEXT FEW HOURS...ALLOWING SOME RESIDUAL WEAKENED CONVECTINO TO LASTLY AFFECT THE IAG FRONTIER AND EASTERN LAKE ONTARIO REGIONS. SHOULD THERE BE ANY MORE STRONG TO SEVERE CONVECTION...IT WOULD MOST LIKELY BE ACROSS THE FINGER LAKES REGION. MOST...IF NOT ALL OF THE LATE AFTERNOON/EARLY EVENING CONVECTION WILL DIE OFF AS THE HEATING OF THE DAY IS REMOVED. THIS WILL LEAD TO A PARTLY CLOUDY OVERNIGHT PERIOD WITH COMFORTABLE TEMPS. THE DEEP STATIONARY H5 VORTEX OVER SOUTHERN HUDSON BAY WILL THEN CIRCULATE ANOTHER UPPER LEVEL IMPULSE ACROSS ONTARIO TONIGHT. THIS IMPULSE WITHIN THE CYCLONIC UPPER LEVEL FLOW WILL THEN SWEEP ACROSS LAKE ONTARIO AND THE NORTH COUNTRY FRIDAY AND FRIDAY EVENING. H5 TEMPS WILL DROP TO -18C IN THE PROCESS AND THE RESULTANT DESTABILIZATION COULD TOUCH OFF MORE -TSRA. THE WESTERN SOUTHERN TIER WILL BE THE AREA LEAST AFFECTED BY THIS FEATURE. A WEAK SFC BOUNDARY WILL BE LEFT BEHIND FRIDAY NIGHT...BASICALLY LYING WEST TO EAST ACROSS THE INTERIOR OF WESTERN NEW YORK. WITHOUT ANY UPPER LEVEL IMPULSES TO ACTIVATE THIS BOUNDARY...FRIDAY NIGHT SHOUDL BE MAINLY PROBLEM (RAIN) FREE. ON SATURDAY...A SHORT WAVE RIDGE WILL CROSS THE REGION. WHILE THE VAST MAJORITY OF THE REGION WILL EXPERIENCE DRY WEATHER...CANNOT RULE OUT A BRIEF SHOWER OR THUNDERSTORM. TEMPERATURE-WISE...H8 TEMPS WILL RISE TO THE MID TEENS. THIS SHOULD SUPPORT MAX SFC TEMPS IN THE LOW TO MID 80S. WARM ADVECTION SATURDAY NIGHT COULD SUPPORT A BRIEF ROUND OF -SHRA/TSRA AS A FLAT WAVE WILL CROSS SOUTHERN ONTARIO. ITS ASSOCIATED COOL FRONT WILL THEN DROP ACROSS THE REGION DURING THE DAY SUNDAY WITH A CONTINUED CHANCE FOR SCATTERED CONVECTION. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... WEAK SYSTEMS WILL CONTINUE TO SPEED ACROSS THE OUR REGION SUNDAY NIGHT AND MONDAY AS THE UPPER FLOW REMAINS ZONAL. A SURFACE RIDGE WILL MOVE THROUGH SUNDAY NIGHT THEN A COLD FRONT WILL FOLLOW MONDAY. A SECONDARY FRONT IS FORECAST TO MOVE THROUGH ON TUESDAY MORNING. ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THESE FRONTAL PASSAGES IT WILL BE RAIN FREE THE VAST MAJORITY OF THE TIME SO DONT LET THE FORECAST SPOIL YOUR HOLIDAY PLANS. TEMPERATURES WILL BE NEAR NORMAL...CLOSE TO 80 FOR HIGHS THROUGH THE HOLIDAY. A SURFACE HIGH IS EXPECTED TO MOVE IN FROM THE UPPER GREAT LAKES WEDNESDAY AND THURSDAY WITH GENERALLY FAIR WEATHER THE RESULT. && .AVIATION... THE LAKE SHADOW IS WORKING ITS MAGIC AGAIN TODAY. THE BUFFALO... NIAGARA FALLS AND WATERTOWN AREAS WILL REMAIN VFR THROUGH MUCH OF THE AFTERNOON WHILE SHOWERS AND THUNDERSTORMS DEVELOP ELSEWHERE FROM THE WESTERN SOUTHERN TIER TO THE GENESEE VALLEY AND FINGER LAKES REGIONS. EXPECT MVFR TO LOCALLY IFR CONDITIONS WITH THE STORMS. HAIL IS A GOOD POSSIBILITY. A COLD FRONT WILL BE MOVING EAST FROM THE NIAGARA PENINSULA LATE THIS AFTERNOON AND THE THE LAKE WILL NOT LIKELY SHADOW BUFFALO OR NIAGARA FALLS IN THIS CASE. WE EXPECT THE FRONTAL ACTIVITY TO MARCH EASTWARD ACROSS THE REGION THROUGH EVENING. VFR CONDITIONS WILL FOLLOW THE FRONT BEGINNING AROUND 01Z FOR THE WEST INCLUDING BUFFALO...NIAGARA FALLS AND JAMESTOWN AND ABOUT 04Z FOR THE EAST. LOW STRATUS AND FOG MAY REDUCE CONDITIONS TO IFR BEFORE MORNING IN JAMESTOWN. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH SHORT TERM...RSH LONG TERM...SAGE AVIATION...SAGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 309 AM EDT THU JUN 29 2006 NYZ001>003-010>013-019-020-085-300715- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 309 AM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ004>006-014-021-300715- WAYNE-NORTHERN CAYUGA-OSWEGO-ONTARIO-ALLEGANY- 309 AM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ007-008-300715- JEFFERSON-LEWIS- 309 AM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A FLOOD WARNING REMAINS IN EFFECT FOR THE BLACK RIVER THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042-043-062-063-300715- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 309 AM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-SLZ022-024-300715- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 309 AM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
212 PM EDT THU JUN 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL HENRIETTA 43.07N 77.61W
06/29/2006 E1.50 INCH MONROE NY BROADCAST MEDIA
&&
TJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
420 PM EDT THU JUN 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG 3 W RUSHFORD 42.39N 78.31W
06/29/2006 CATTARAUGUS NY TRAINED SPOTTER
POWER LINES DOWN
&&
SMCLAUGHThe Buffalo radar (KBUF), 96 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517413.